Texas, 2025

Hail in Texas, March 29, 2025

March 29, 2025 · NWS OUN · 1 event in 1 county or zone

Widespread thunderstorm development occurred ahead/along both a southward advancing surface cold front and trailing dryline (southwestern Oklahoma & western-north Texas) during the evening of the 29th. A favorable overlap of instability, lapse rates, and wind shear combined to produce severe thunderstorms with reports of large to very large hail, focused across south-central into central Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Widespread thunderstorm development occurred ahead/along both a southward advancing surface cold front and trailing dryline (southwestern Oklahoma & western-north Texas) during the evening of the 29th. A favorable overlap of instability, lapse rates, and wind shear combined to produce severe thunderstorms with reports of large to very large hail, focused across south-central into central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 29, 5:32 PM CST, 1 hour 53 minutes earlier. Its key messages:

  • Updated at 630 PM CDT Sat Mar 29 2025
  • Elevated to near-critical fire weather conditions continue across portions of far western Oklahoma and western north Texas today. A Red Flag Warning is in effect until 11 PM.
  • Scattered strong to severe thunderstorms are expected across northern and central Oklahoma late tonight with large hail, damaging wind gusts and a tornado or two possible.
  • At least near-critical fire weather danger returns again Tuesday across western Oklahoma and western-north Texas due to warm, dry and windy conditions.
  • Strong to severe thunderstorms are expected across central and eastern Oklahoma late Tuesday into Wednesday morning.
Area forecast discussion, Mar 29, 5:32 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
632 PM CDT Sat Mar 29 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 630 PM CDT Sat Mar 29 2025

- Elevated to near-critical fire weather conditions continue
  across portions of far western Oklahoma and western north Texas
  today. A Red Flag Warning is in effect until 11 PM.

- Scattered strong to severe thunderstorms are expected across northern
  and central Oklahoma late tonight with large hail, damaging
  wind gusts and a tornado or two possible.

- At least near-critical fire weather danger returns again Tuesday
  across western Oklahoma and western-north Texas due to warm, dry
  and windy conditions.

- Strong to severe thunderstorms are expected across central and
  eastern Oklahoma late Tuesday into Wednesday morning.

&&

.NEAR TERM...
(Rest of today and tonight)
Issued at 220 PM CDT Sat Mar 29 2025

Concern for fire and severe weather will be the focus over the
coming hours. A broad trough axis continues to slowly advance
eastward across the Desert Southwest, with a more active (embedded)
wave currently across portions of northern Mexico/Trans Pecos. At
the surface, a dryline has been mixing eastward through the morning,
currently just east of the 100th meridian and south of I-40. Add an
advancing cold front (now into far northern Oklahoma), and the
stage is set for a multi-hazard weather day across the Southern
Plains/WFO Norman area.

* Fire Weather

A problematic fire environment is beginning to establish behind the
dryline this afternoon. Overlapping extents of gusty southwest
winds (up to 30 mph), very low (10-15%) relative humidity and an
apparent low-level thermal/temperature ridge (along with a
continued very dry fuelscape) will foster elevated to near-
critical fire category across far western Oklahoma and parts of
western-north Texas this afternoon and evening.

A few mesoscale details, some ongoing, introduce uncertainty in
the magnitude of the fire threat today:

1.) Current satellite imagery shows scattered mid/high clouds
beginning to overspread the fire concern area. This intermittent
disruption to the insolation cycle could help temper the threat
some.

2.) Unsurprisingly, system evolution continues to trend slower
(further south/west) compared to previous forecast updates.
Attendant surface boundaries are following a similar trend. That
includes the dryline feature remaining further west and surface cold
front impinging across far northern/northwestern zones earlier
(ongoing) this afternoon. This looks to ultimately result in a
more confined zone (far western areas -- near and south of I-40
corridor) of most problematic conditions during the peak burn
period today.

Even so, given recent fire activity and a continued very dry
fuel environment, A Red Flag Warning continues for a large
portion of western Oklahoma and western-north Texas until 11 PM.

* Severe Weather

An environment favorable for severe weather is expected to take
shape to the east of the dryline and near/south of the approaching
surface cold front this evening through early Sunday morning.

Expectation remains for mostly dry weather/lack of storms through
much of the afternoon into early evening (through ~5-7 PM). 12Z
RAOBs across the region showed a pronounced 'cap'/elevated mixed
layer, as was well predicted by guidance over the past days. Despite
modest boundary layer warming and moistening, and at least subtle
height falls through the afternoon, our thinking remains that the
'cap' will preclude development of deep convection until near/after
sunset (see below).

As greater forcing for ascent overspreads the warm sector, most
likely after 7 PM, rapid strong-to-severe thunderstorm development
is likely to occur. Highest coverage is forecast to focus from
near the cold front-dryline intersection northeastward along the
surface boundary (into southeast Kansas). Given previously
discussed trends on system timing, this focused corridor is likely
to be further south/west than previous updates indicated (now
including most of central and north-central Oklahoma).
Additionally, there is growing signal (20-40% at a location) for
development of a few thunderstorms into portions of southern
Oklahoma and north Texas in the late evening.

Despite strong low-level shear, favorable instability and deep-layer
wind fields will support a large (to perhaps very large) hail risk,
especially with initial (supercell) development. A damaging wind
risk will also accompany strongest storms, though a stabilizing
boundary layer and lack of appreciable moisture/theta-e advection
(as an offset) may temper this risk with time into the late
evening. Still, with convection expected to grow upscale, storm-
scale processes may be strong enough for a continued wind threat
into northeast Oklahoma. A low risk for a tornado or two also
exists this evening. This risk will likely focus shortly after
thunderstorm initiation, especially should any organized
thunderstorm/supercell interact favorably with the surface
boundary (axis of vorticity). However, given a continued frontal
progression, storms may have a tendency to be quickly "undercut",
limiting the overall tornadic concern.

Activity should clear our far eastern areas towards 1-3 AM on Sunday
morning, with potential for a few showers and perhaps a thunderstorm
continuing across central and eastern Oklahoma through daybreak.

Ungar

&&

.SHORT TERM...
(Sunday through Monday night)
Issued at 220 PM CDT Sat Mar 29 2025

Sunday: A cooler and quiet weather day for many, with continued risk
for a few strong-to-severe thunderstorms across southeast Oklahoma
into the evening. The aforementioned upper system is expected to
accelerate into portions of the Ohio Valley, with the surface
boundary slowly sliding into portions of far southern Oklahoma and
north Texas by the afternoon. Depending on how far this feature
ultimately progresses, a brief window for thunderstorm concern
will exist across the far southeastern area
(Atoka/Durant/Madill/Tishomingo). Should thunderstorms develop
across our area, then damaging winds and large hail will certainly
be possible.

Otherwise, across the rest of Oklahoma and western-north Texas, a
cooler day (60s to near 70-degrees) is expected in the post-front.
Breezy northwest winds and partly cloudy skies are also likely to
be noted.

Monday: Likely to feature the most benign/low-impact weather through
at least the midweek. A shortwave ridge will advance overhead, as an
even more potent upper system begins to take shape across the
western United States. The modified airmass behind the weekend
system looks to remain in place during the day on Monday. This will
offer near to slightly-below normal afternoon temperatures (60s to
low-70s south) along with decreasing clouds and a light north
breeze. This combination should preclude much concern for
problematic fire weather during the afternoon and evening.

Ungar

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 237 AM CDT Sat Mar 29 2025

The extended forecast for much of next week features fire weather
and an increase in precipitation chances by mid-week through the end
of the week.

Tuesday is shaping to be another concern for fire weather danger
across western Oklahoma and western north Texas. The right exit
region of an approaching large scale jet streak will enter western
Oklahoma Tuesday with deep mixing of winds to the surface. A very
steep and dry boundary layer will support this daytime mixing of 30-
40 knot 700mb winds. Strong lee cyclogenesis will also develop across
southwest Kansas with tight surface pressure gradients and southerly
surface winds of 20 to 30 mph through the afternoon with higher
gusts up to 40 to 45 mph possible. There is a low (<30%) chance for
sustained winds above 30 mph and a low-to-medium (10-40%) chance for
wind gusts above 45 mph. A dryline will setup across western
Oklahoma with dry air filling in behind the north-south oriented
boundary. Relative humidity values will be as low as at least 15
percent with a low-to-medium (20-50%) chance for relative humidity
values below 15 percent. In addition to the windy conditions and dry
air, a LLTR looks to setup across West Texas and into western
Oklahoma and western north Texas Tuesday afternoon. Thus, near-
critical to critical fire weather danger is possible Tuesday
afternoon across western Oklahoma and western north Texas.

Ahead of the dryline, precipitation chances remain in place for
Tuesday evening and into the overnight hours with the passing cold
front. Ensemble guidance has shown decreasing trends in these
precipitation chances, but NBM PoPs were maintained at this time.

The remainder of the week will feature daily precipitation chances
as the upper low in the Northern Plains ejects northeastward towards
Lake Michigan, while several additional troughs dig into the western
CONUS bringing southwesterly flow and Pacific moisture into the
area.

&&

.AVIATION...
(00Z TAFS)
Issued at 630 PM CDT Sat Mar 29 2025

A cold front will bring a northerly wind shift and chances for
showers and thunderstorms this evening and overnight. The best
chances for storms will be across north-central Oklahoma, with
chances decreasing with westward and southward extent. The front
should clear most of the area but could stall in the vicinity of
KDUA and offer additional thunderstorm chances tomorrow afternoon,
but chances were too low to include mention at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  51  65  42  63 /  70   0   0   0
Hobart OK         48  69  40  66 /  30   0   0   0
Wichita Falls TX  58  75  45  68 /  20   0   0   0
Gage OK           40  64  35  64 /  30   0  10   0
Ponca City OK     45  61  38  60 /  90  10   0   0
Durant OK         65  82  48  67 /  40  20  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 11 PM CDT this evening for OKZ004-005-009-
     010-014>016-021-033-034-036.

TX...Red Flag Warning until 11 PM CDT this evening for TXZ083>085-087-
     088.

&&

NEAR TERM...09
SHORT TERM...09
LONG TERM....23
AVIATION...08

In the hours before

Special weather statement, Mar 29, 7:04 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Norman OK
804 PM CDT Sat Mar 29 2025

OKZ012-300130-
Garfield OK-
804 PM CDT Sat Mar 29 2025

...Strong thunderstorms will impact portions of central Garfield
County through 830 PM CDT...

At 804 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Breckenridge to near Vance Air
Force Base. Movement was northeast at 40 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hunter, Breckenridge, Waukomis, Enid, Vance Air Force Base, and North
Enid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3658 9751 3624 9792 3633 9802 3659 9772
      3659 9766
TIME...MOT...LOC 0104Z 219DEG 34KT 3644 9780 3634 9792

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JT
Special weather statement, Mar 29, 7:15 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Norman OK
815 PM CDT Sat Mar 29 2025

OKZ044-TXZ086-090-300145-
Cotton OK-Clay TX-Wichita TX-
815 PM CDT Sat Mar 29 2025

...A strong thunderstorm will impact portions of central Cotton,
northwestern Clay and eastern Wichita Counties through 845 PM CDT...

At 815 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sheppard AFB, moving northeast at 50 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cookietown, Wichita Falls, Temple, Sheppard AFB, Taylor, Charlie,
Cashion, Walters, Burkburnett, Randlett, Byers, and Pleasant Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3403 9869 3445 9833 3430 9814 3415 9814
      3415 9810 3413 9810 3413 9809 3389 9852
TIME...MOT...LOC 0115Z 224DEG 43KT 3401 9854

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Ware

The radar

The Altus AFB radar (KFDR), 49 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wichita

When
March 29, 7:25 PM CST
Where
Wichita County, 1.8 mi NE of Burkburnett
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.107, -98.536

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242847.